Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 147, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 3, 1998, 8:08 PM EDT for Brunswick County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 1998, 8:08 PM EDT (00:08 UTC)
- Expired
- Sep 3, 1998, 8:40 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 5:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
429
WUUS1 KILM 040009 RRA
SVRILM
NCC019-040040-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
808 PM EDT THU SEP 3 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 840 PM EDT
* AT 807 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH WINDS IN EXCESS OF 58 MPH 21 MILES SOUTH OF WILMINGTON OR 10
MILES SOUTHEAST OF BOLIVIA MOVING NORTH AT 45 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
BOLIVIA BY 815 PM EDT
ORTON PLANTATION BY 815 PM EDT
WINNABOW BY 825 PM EDT
BOILING SPRINGS LAKE BY 825 PM EDT
LELAND BY 835 PM EDT
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:50 PM EDT, 5 hours 18 minutes earlier.
Area forecast discussion, Sep 3, 2:50 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT THU SEP 3 1998
RAH: CAN LIVE WITH FF WATCH MY CWA TNGT AND FRI MORNING. WINDS
SHOULD STAY JUST BELOW WIND AVSRY CRITERIA. CATEGORICAL RAIN AND
TSTMS TNGT...ENDING EARLY FRI. CLEARING AND DRIER FRI NIGHT-SAT.
CWF: PER COORD...GALE WARNING COASTAL WATERS AND SMALL CRAFT SHOULD
REMAIN IN PORT WORDING FOR SOUNDS. WINDS AND SEAS DECREASING
SIGNIFICANTLY FRI AFTN-FRI NIGHT WITH SHIFT TO NW.
DISCSN: EARL REMNANTS TRACKING N-NE AND NGM HAS DECENT HANDLE ON
SYSTEM THROUGH AT LEAST 18 HOURS...THEN TOO SLOW. THINK HEAVIER
WIDESPRED RAINS WILL BE W OF CWA BUT TRAINING OF CONVECTIVE BANDS
COULD PRODUCE FEW AREAS OF 2-4 INCHES. TORNADO THREAT WILL ADVANCE N
THIS EVE AND EXPECT NEW WATCH FOR ALL OF CWA LATER. UPR TROF
SWINGING THRU AND CIRCLN FROM EARL REMNANTS WILL EFFECTIVELY BRING
COLD FRONT THROUGH AREA LATE FRI-FRI NIGHT WITH WINDS TO NW AND
DRIER AIR MASS MOVING IN...RESULTING IN WARM AND DRY HOLIDAY
WEEKEND.
.MHX...GALE WARNING S OF CURRITUCK BEACH LIGHT TO SURF CITY.
SOUNDS...SMALL CRAFT SHOULD REMAIN IN PORT
JBMIn the hours before
Special weather statement, Sep 3, 3:20 PM EDT, 4 hours 48 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 320 PM EDT THU SEP 3 1998 THE REMNANTS OF HURRICANE EARL WILL MOVE OVER NORTH CAROLINA THROUGH FRIDAY AFTERNOON. RAIN WILL BE HEAVY AT TIMES REDUCING VISIBILITIES TO LESS THAN A MILE. SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG WINDS...SMALL HAIL...AND POSSIBLE TORNADOES. WINDS WILL BE INCREASING TO 25 TO 35 MPH THIS AFTERNOON AND EVENING WITH STRONGER GUSTS...UP TO 40 MPH...ESPECIALLY IN THE THUNDERSTORMS. TRAVELLERS SHOULD BE AWARE OF REDUCED VISIBILITIES IN THE RAIN AND FOG...PONDING OF WATER ON THE ROADWAYS...AND STRONG WINDS NEAR THE THUNDERSTORMS. CONTI>NUE TO MONITOR THE SITUATION AND STAY TUNED FOR FURTHER UPDATES ON THIS STORM. CGG-G/WS
Local storm report, Sep 3, 5:01 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM LONG BEACH NC 70 MPH TSTM GUST
09/03/98 BRUNSWICK
0415 PM CONWAY SC FLOODING
09/03/98 HORRY NINE INCHES OF STANDING
WATER ON HIGHWAY 501 NEAR
THE WAL MART.
0420 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF FEET OF
STANDING WATER ON ASTOR
COURT IN WOODBERRY FOREST.
0425 PM WRIGHTSVILLE BEACH NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF INCHES OF
STANDING WATER ON MARINA
STREET. THE WATER WAS UP
TO THE DOORS OF PICKUPS.
0430 PM LONG BEACH NC FLOODING
09/03/98 BRUNSWICK TWO ROADS WERE COVERED BY
STANDING WATER AND WERE
IMPASSABLE.
R
0440 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER ONE FOOT OF STANDING WATER
ON STREETS IN LANDFALL.Local storm report, Sep 3, 5:01 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM LONG BEACH NC 70 MPH TSTM GUST
09/03/98 BRUNSWICK
0415 PM CONWAY SC FLOODING
09/03/98 HORRY NINE INCHES OF STANDING
WATER ON HIGHWAY 501 NEAR
THE WAL MART.
0420 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF FEET OF
STANDING WATER ON ASTOR
COURT IN WOODBERRY FOREST.
0425 PM WRIGHTSVILLE BEACH NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF INCHES OF
STANDING WATER ON MARINA
STREET. THE WATER WAS UP
TO THE DOORS OF PICKUPS.
0430 PM LONG BEACH NC FLOODING
09/03/98 BRUNSWICK TWO ROADS WERE COVERED BY
STANDING WATER AND WERE
IMPASSABLE.
R
0440 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER ONE FOOT OF STANDING WATER
ON STREETS IN LANDFALL.Local storm report, Sep 3, 5:55 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
555 PM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 15 NW GEORGETOWN SC TORNADO
09/03/98 GEORGETOWN REPORTED TO 911 DISPATCHER
BY PUBLIC ON CHOPEE ROADNearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.